Purchase this article with an account.
L. Liu, C.-C. Lai, T.-L. Chen, K.-J. Yang, Y.-H. Kuo, A.-N. Chao, W.-C. Wu, K.-J. Chen, Y.-S. Hwang, Y.-P. Chen; Retinal Hemorrhage After Intravitreal Avastin Injection- A Report of 2 Cases. Invest. Ophthalmol. Vis. Sci. 2007;48(13):104.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report 2 cases of retinal hemorrhage after intravitreal injection of avastin
Case 1: A 52-year-old female came to our clinic due to acute onset of blurred vision and eye pain in both eyes. Ocular examination revealed elevated intraocular pressure(IOP) and iris neovascularization in both eyes. Fundoscopic examination showed mild non-proliferative diabetic retinopathy change. Under the impression of neovascular glaucoma, antiglaucoma medication was given and panretinal photocoagulation was performed in both eyes immediately. Intravitreal injection of 2.5mg/0.1ml of avastin was given in the right eye. 3 days later, the IOP elevated to 50mmHg in the right eye and diffused large blot retinal hemorrhage was observed. She received trabeculectomy on her right eye subsequently. Case 2: A 76 years old male had a history of coronary heart disease and diabetes mellitus came to our clinic due to progressive blurred vision of the left eye. He had vitreous hemorrhage presumably related to choroidal neovascularization and received pars plana vitrectomy in the right eye 1 year ago. His visual acuity was 0.1 in the right eye and 0.4 in the left. Optical coherence tomography revealed chroidal neovascularization and a small area of retinal pigment epithelial detachment (RPED). Fluorescence angiography revealed a parafoveal hyperfluorescence lesion. He received photodynamic therapy (PDT) on the left eye. However, subretinal hemorrhage occurred and the area of RPED enlarged involving fovea 6 weeks later. The hemorrhage persisted after 3 times of PDT. So intravitreal injection of 2.5mg/0.1ml avastin was done. However, 2 days after the injection, the subretinal hemorrhage increased.
Intravitreal injection of avastin can cause retinal hemorrhage complicating its treatment course. The direct cause of hemorrhage deserves further investigation.
This PDF is available to Subscribers Only